Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 17, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 11, 2011, 11:58 AM CDT for Mitchell County, Osborne County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2011, 11:58 AM CDT (16:58 UTC)
- Expired
- May 11, 2011, 12:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mitchell County, KS, Osborne County, KS
The radar
The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1424 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -176 m²/s²
- 0-3 km storm-relative helicity
- -285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
511
WUUS53 KGID 111658
SVRGID
KSC123-141-111730-
/O.NEW.KGID.SV.W.0017.110511T1658Z-110511T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1158 AM CDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS...
EASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1230 PM CDT
* AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF HUNTER...OR 29 MILES SOUTHWEST OF BELOIT...AND MOVING NORTH
AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
TIPTON...OSBORNE...DOWNS...PORTIS...CAWKER CITY AND GLEN ELDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3913 9871 3956 9871 3956 9819 3921 9843
3921 9848 3913 9848 3913 9849
TIME...MOT...LOC 1658Z 199DEG 36KT 3926 9855
WIND...HAIL 60MPH 1.00IN
$$
BRYANT2 follow-up statements
801
WWUS53 KGID 111710
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1210 PM CDT WED MAY 11 2011
KSC123-141-111730-
/O.CON.KGID.SV.W.0017.000000T0000Z-110511T1730Z/
OSBORNE KS-MITCHELL KS-
1210 PM CDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MITCHELL AND EASTERN OSBORNE COUNTIES UNTIL 1230 PM CDT...
AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TIPTON...OR 25 MILES SOUTHWEST OF BELOIT...MOVING NORTH AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
TIPTON...OSBORNE...CAWKER CITY...DOWNS...GLEN ELDER AND PORTIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3921 9848 3918 9851 3921 9869 3956 9871
3956 9819 3921 9843
TIME...MOT...LOC 1710Z 199DEG 28KT 3932 9852
WIND...HAIL 60MPH 1.00IN
$$
BRYANT286
WWUS53 KGID 111728
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1228 PM CDT WED MAY 11 2011
KSC123-141-111736-
/O.EXP.KGID.SV.W.0017.000000T0000Z-110511T1730Z/
OSBORNE KS-MITCHELL KS-
1228 PM CDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MITCHELL AND EASTERN
OSBORNE COUNTIES WILL EXPIRE AT 1230 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
CENTRAL AND EASTERN MITCHELL COUNTY UNTIL 100 PM CDT.
LAT...LON 3921 9848 3918 9851 3921 9869 3956 9871
3956 9819 3921 9843
TIME...MOT...LOC 1726Z 199DEG 28KT 3944 9847
$$
BRYANTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:12 AM CDT, 46 minutes earlier.
Area forecast discussion, May 11, 11:12 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1112 AM CDT WED MAY 11 2011 .DISCUSSION...UPDATED THE FORECAST THIS MORNING TO ACCOUNT FOR A DIFFERENT ORIENTATION OF THE SURFACE FRONT TO MORE OF A NORTHEAST TO SOUTHWEST DIRECTION. THIS FRONT WILL SLOWLY ROTATE TO THE WEST AS THE SURFACE LOW PULLS TO THE EAST OUT OF COLORADO INTO KANSAS. THE FIRST MAJOR WAVE OF STORMS IS MOVING UP THROUGH KANSAS AND WILL PROBABLY BE IN THE EXTREME SOUTHERN CWA JUST BEFORE NOON. && .AVIATION...UPDATED THE FORECAST TO ACCOUNT FOR LOWER STRATUS HANGING AROUND NORTH OF A SURFACE FRONT. ALSO...WIND HAS A MORE EAST COMPONENT THAN THE ORIGINAL FORECAST. && .PREV DISCUSSION... /ISSUED 546 AM CDT WED MAY 11 2011/ AVIATION...12Z KGRI TAF. THERE HAVE BEEN A FEW THUNDERSTORMS TO THE NORTH OF KGRI EARLY THIS MORNING...BUT EXPECT THAT MOST OF THESE SHOULD REMAIN NORTH OF THE AIRPORT. THE BETTER CHANCES FOR THUNDERSTORMS WILL COME INTO THE AREA BY MID AFTERNOON THANKS TO A WARM FRONT THAT WILL BE NEAR BY. WILL CONTINUE TO SHOW A PROB30 FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING AND IT IS DIFFICULT TO PINPOINT WHEN EXACTLY THESE THUNDERSTORMS WILL MOVE THROUGH. CLOUDS WILL BE CHALLENGING TO FORECAST TODAY AND COULD SEE MVFR CEILINGS FOR MUCH OF THE MORNING. WINDS WILL ALSO BE TRICKY WITH THE FRONTAL BOUNDARY VERY NEAR KGRI. BELIEVE THAT THE FRONT WILL TRACK SOUTH OF KGRI EARLY THIS MORNING AND THEN WASH OUT AND SLIP BACK TO THE NORTH OF KGRI BY AFTERNOON. THIS WILL TURN THE WINDS TO A MORE NORTH NORTHEAST DIRECTION EARLY THIS MORNING AND THEN TRANSITION BACK TO SOUTHEASTERLY ONCE THE FRONT HEADS BACK NORTH OF KGRI. PREV DISCUSSION... /ISSUED 326 AM CDT WED MAY 11 2011/ DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST NEBRASKA AND WESTERN NEBRASKA. BOTH OF THESE AREAS OF THUNDERSTORMS ARE GENERALLY ALONG OR TO THE NORTH OF A WARM FRONT STRETCHING FROM THE SURFACE LOW IN SOUTHEAST COLORADO TO NORTHERN IOWA. THERE REMAINS A FEW DIFFERENCES BETWEEN THE MODELS THOUGH THEY ARE FAIRLY MINOR. THE MAIN DIFFERENCE IS THAT THE GFS IS FURTHER NORTH WITH THE SYSTEM THAT WILL BE AFFECTING THE AREA. EVEN WITH THIS DIFFERENCE...THE END RESULT WILL BE SIMILAR. AN UPPER LEVEL LOW WILL MOVE INTO THE CENTRAL PLAINS TODAY AND CONTINUE TO MOVE THROUGH THE AREA THROUGH FRIDAY. AS THE UPPER LOW MOVES THROUGH...A SURFACE LOW WILL MOVE THROUGH KANSAS. A WARM FRONT WILL EXTEND TO THE EAST OR NORTHEAST FROM THE LOW WITH A DRY LINE TO THE SOUTH. THIS MORNING THERE WILL BE A POSSIBILITY OF SOME THUNDERSTORMS ACROSS THE AREA...BUT THESE SHOULD BE ALONG AND TO THE NORTH OF THE WARM FRONT IN SOME WARM/MOIST ADVECTION OVER THE WARM FRONT. BY AFTERNOON THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT NEAR THE SURFACE LOW AS ENERGY FROM THE UPPER LOW MOVES INTO THE AREA. THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE SOUTH AND EASTERN PARTS OF THE FORECAST AREA NEAR THE WARM FRONT. DURING THE EVENING THE WARM FRONT LIFTS A LITTLE TO THE NORTH AND THE THUNDERSTORM CHANCES WILL BE BETTER FURTHER NORTH. BY LATE TONIGHT THE MUCAPE DIMINISHES AND THUNDERSTORMS WILL BECOME MORE ISOLATED. THURSDAY MORNING THERE IS A DRY SLOT THAT MOVES ACROSS THE EASTERN PART OF THE AREA...BUT THERE COULD BE A FEW SHOWERS. AS THE UPPER LOW MOVES TO THE EAST THURSDAY AFTERNOON AND EVENING THE CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVE BACK INTO THE AREA WITH A LITTLE BIT OF WRAP AROUND PRECIPITATION. FINALLY ON FRIDAY THE UPPER LOW MOVES TO THE EAST AND PRECIPITATION SHOULD GRADUALLY MOVE OUT OF THE AREA. MADE FEW CHANGES TO SATURDAY AND BEYOND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATES...HEINLEIN
Hazardous weather outlook, May 11, 5:06 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 506 AM CDT WED MAY 11 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 121200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 506 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND GUSTS TO 60 MPH WILL BE THE PRIMARY THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTH CENTRAL KANSAS SOUTH OF A LINE FROM PHILLIPSBURG TO BELOIT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, May 11, 8:52 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 852 AM CDT WED MAY 11 2011 NEZ064-111430- YORK NE- 852 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR YORK COUNTY UNTIL 930 AM CDT... AT 848 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HENDERSON...OR 9 MILES SOUTHWEST OF YORK... MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... YORK... BRADSHAW... BENEDICT... THAYER... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 342 AND 356. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4070 9760 4070 9782 4104 9783 4104 9743 TIME...MOT...LOC 1352Z 188DEG 13KT 4080 9773 BRYANT
Special weather statement, May 11, 11:46 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1146 AM CDT WED MAY 11 2011
KSZ018-019-111715-
MITCHELL KS-OSBORNE KS-
1146 AM CDT WED MAY 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND EASTERN OSBORNE
COUNTIES UNTIL 1215 PM CDT...
AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LUCAS...OR 38 MILES SOUTHWEST OF BELOIT...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BELOIT...
HUNTER...
OSBORNE...
TIPTON...
VICTOR...
GLEN ELDER...
CAWKER CITY...
DOWNS...
PORTIS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3913 9875 3957 9877 3955 9797 3922 9800
3921 9848 3913 9849
TIME...MOT...LOC 1646Z 214DEG 35KT 3913 9857
BRYANTThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:46 AM CDT | Special Weather Statement | GID | Mitchell | 29 min |
| May 11, 12:07 PM CDT | Special Weather Statement | GID | Jewell | 23 min |
| May 11, 12:09 PM CDT | Special Weather Statement | GID | Smith | 36 min |
| May 11, 12:13 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 35 min |
| May 11, 12:20 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 25 min |
| May 11, 12:40 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 50 min |
| May 11, 1:06 PM CDT | Areal Flood Advisory | GID | Jewell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.